Topic Overview

Acetaminophen (such as Tylenol) reduces fever and relieves pain. It does not reduce inflammation, as do non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin and ibuprofen, but it is less likely to cause stomach upset and other side effects.

Be sure to follow the non-prescription medicine precautions.

Dosage

    • Adults and Children over 12 years of age: The usual dose is 325 mg to 650 mg. Take every 4 to 6 hours, as needed. The maximum dose may vary from 3,000 mg to 4,000 mg but do not take more than 4,000 mg in a 24-hour period. Follow all instructions on the label.
    • Children 11 years and younger: Give acetaminophen every 4 to 6 hours as needed. Do not give more than 5 doses in a 24-hour period. Dosages are based on the child's weight. There are different acetaminophen products for infants and children.
      • Acetaminophen can be found in many forms and comes in different doses.
      • Be safe with medicines. Read and follow all instructions on the label.
      • Do not give your child more than the maximum dose recommended on the label.
      • Be careful when taking over-the-counter cold or flu medicines and acetaminophen (Tylenol) at the same time. Many of these medicines already contain acetaminophen. Too much acetaminophen can be harmful.
      • If you give medicine to your baby, follow your doctor's or pharmacist's advice about what amount to give. Do not use acetaminophen if your child is allergic to it.
      • Acetaminophen and ibuprofen are different products with different dosing recommendations. Talk to your child's doctor or a pharmacist before switching back and forth between doses of acetaminophen and ibuprofen. When you switch between two medicines, there is a chance your child will get too much medicine. Studies have not shown any added benefit from alternating these medicines.
      • Talk to your doctor or a pharmacist before you give medicine to reduce a fever in a baby who is 3 months of age or younger. This is to make sure a young baby's fever is not a sign of a serious illness. Fevers sometimes occur as a reaction to immunizations.
      • See Acetaminophen Use in Young Children for more information.
Acetaminophen dose for your child's weight
Child's weight in kilograms Child's weight in pounds Dose in milligrams

Less than 5.4

Less than 11.0

Ask a doctor or a pharmacist

5.5–7.9

12.0–17.0

80 mg

8.0–10.9

18.0–23.0

120 mg

11.0–15.9

24.0–35.0

160 mg

16.0–21.9

36.0–47.0

240 mg

22.0–26.9

48.0–59.0

320 mg

27.0–31.9

60.0–71.0

400 mg

32.0–43.9

72.0–95.0

480 mg

Side effects of acetaminophen are rare if it is taken in correct doses.

    • High doses of acetaminophen can cause liver and kidney damage.

Reasons not to take acetaminophen

    • Ask a doctor before taking acetaminophen if you have liver or kidney disease or if you take blood thinning medication that contains warfarin. 
    • If you are taking acetaminophen it is best to limit or avoid consuming alcohol. Acetaminophen may cause severe or even fatal liver damage if you consume 3 or more drinks a day for men or 2 or more drinks a day for women.
    • Do not take acetaminophen if you have had an allergic reaction to it in the past.
    • Stop using acetaminophen and contact your doctor if your pain lasts for more than 5 days or a fever lasts more than 3 days.  
       

Credits

Adaptation Date: 6/13/2017

Adapted By: HealthLink BC

Adaptation Reviewed By: HealthLink BC

Adaptation Date: 6/13/2017

Adapted By: HealthLink BC

Adaptation Reviewed By: HealthLink BC